Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Morristown, TN

July 5, 2004Roane County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 5, 2004, 5:20 PM EDT for Roane County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 5:20 PM EDT (21:20 UTC)
Expired
Jul 5, 2004, 8:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Roane County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 052124
FFWMRX
TNC145-060015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 815 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM WITH VERY HEAVY RAIN NEAR KINGSTON...OR 3 MILES    
  EAST OF KINGSTON. THE THUNDERSTORM PRODUCING THE POTENTIAL FLASH    
  FLOOD WAS MOVING SOUTHEAST AT 15 MPH. MORE THUNDERSTORMS WERE ON 
  THE CUMBERLAND PLATEAU HEADING SOUTHEAST AS WELL. THESE WILL RAIN
  ON ALREADY SATURATED GROUND. RAIN RATES OF ABOUT HALF AN INCH PER
  HOUR WILL BE COMMON.

* LOCATIONS IN THE WARNING INCLUDE...
  KINGSTON...DEARMOND...HARRIMAN...FAIRVIEW...PAINT ROCK...13 MILES
  EAST OF ROCKWOOD...AREAS JUST SOUTHWEST OF OLIVER SPRINGS...AREAS NEAR
  MOUNT ROOSEVELT STATE FOREST...BRADBURY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

ABOVE ALL, KEEP CHILDREN AWAY FROM WATER

LAT...LON 3590 8427 3588 8434 3578 8438 3576 8445
      3567 8455 3566 8460 3572 8462 3574 8464
      3573 8469 3583 8478 3595 8461 3598 8446
      3606 8434

$$

BB
1 follow-up statement
000 
WGUS74 KMRX 052326
FFSMRX
TNC145-060015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR ROANE COUNTY UNTIL 815 PM
EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN HAS STOPPED. LIGHT TO MODERATE CONTINUES TO FALL IN ROANE
COUNTY. HOWEVER...THE THREAT OF FLASH FLOODING STILL EXISTS FROM THE 
RUNOFF OF THE PREVIOUS HEAVY RAIN. THIS IS STILL A POTENTIALLY DANGEROUS
SITUATION.

IF YOU COME TO A CLOSED OR FLOODED ROAD, TURN AROUND DONT DROWN DONT
GET ON THE EVENING NEWS BY BEING CARELESS.

LAT...LON 3590 8427 3588 8434 3578 8438 3576 8445
      3567 8455 3566 8460 3572 8462 3576 8474
      3579 8473 3583 8478 3595 8461 3598 8446
      3606 8434

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:06 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 4:06 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED ZONES WITH SEVERE THUNDERSTORM
WATCH HEADLINES. NO UPDATE ON ZONES, JUST ON THIS DISCUSSION. MAIN
THREAT IS DAMAGING WINDS, THOUGH SOME HAIL CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  93  70  88 /  50  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  70  87 /  70  30  20  40
OAK RIDGE, TN  70  91  69  86 /  70  30  20  40
TRI CITIES AIRPORT, TN  66  89  65  85 /  60  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:44 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jul 5, 5:18 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane87 min
Jul 5, 5:28 PM EDTSevere Thunderstorm WarningMRXKnox62 min
Jul 5, 5:38 PM EDTSevere Thunderstorm WarningMRXUnion37 min
Jul 5, 5:42 PM EDTSevere Thunderstorm WarningMRXBlount78 min
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningMRXAnderson27 min
Jul 5, 5:50 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jul 5, 5:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott67 min
Jul 5, 6:13 PM EDTFlash Flood WarningMRXBlount, Loudon3 hr
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier72 min
Jul 5, 6:23 PM EDTSevere Thunderstorm WarningMRXMonroe52 min
Jul 5, 6:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union62 min
Jul 5, 6:49 PM EDTSevere Thunderstorm WarningMRXCocke71 min
Jul 5, 7:10 PM EDTSevere Thunderstorm WarningMRXBradley, Polk50 min
Jul 5, 7:20 PM EDTSevere Thunderstorm WarningMRXGreene70 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningMRXUnicoi60 min
Jul 5, 7:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins69 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.